Meetings & Calendar
In the News
FAQs
Current Studies
Current Studies
Membership Application
Donations
NAHRS Community
Home
Resource Links
  > Research Societies
> National Alopecia
      Areata Foundation

> European Hair
      Research Society

> Australasian Hair
      and Wool Research
      Society

> Current Studies
 
 
North American Hair Research Society
FAQs
Intro l Topic List
 


Telogen Effluvium- Ken Washenik, MD, PhD

Telogen is the last of the three stages in the hair growth cycle. After growing in the anagen stage, hair enters a short transition stage, catagen, before reaching telogen. Telogen is often described as the resting stage. At the end of the telogen stage, the hair shaft falls out (the actual shedding of the hair shaft has recently been named exogen and is described in an article on exogen by Dr. Kurt Stenn on this website) and the cycle starts over again.

Telogen hairs are the hairs that are routinely shed throughout the day and are most often noted while washing or brushing your hair. Approximately one out of every ten scalp hairs are normally in telogen. Shedding fifty to one hundred telogen hairs per day is considered normal. Losing more hairs than that is referred to as a telogen effluvium. It occurs when an increased number of hairs (i.e., more than one in ten) are in the telogen stage of the hair growth cycle. This abrupt shift of anagen hairs into telogen results in increased shedding several (approximately three) months later since that is the length of time hairs stay in the telogen stage prior to falling out.

A telogen effluvium may be caused by a number of factors. Depending on the length of time this increased shedding persists, it is referred to as an acute or chronic telogen effluvium. In an acute telogen effluvium, the shedding can persist for up to six months. When the shedding lasts more than six months, or persistently cycles in and out of periods of increased shedding, it is called a chronic telogen effluvium. A chronic telogen effluvium can last for years. Chronic telogen effluvium is more often reported in women than men. The reason for this gender difference is unknown as is the actual cause of chronic telogen effluvium in most patients.

An area of confusion concerning the diagnosis of telogen effluvium is the fact that making the diagnosis does not necessarily lead to an understanding of its cause in a particular patient. The increase in hair shedding can be caused by a fairly large number of factors. In fact, telogen effluvium is best thought of as a reaction to something rather than a particular disorder unto itself. The causes of telogen effluvium are varied and not always determinable. Common causes include childbirth or the cessation of oral contraceptives, surgery with general anesthesia, severe systemic illness including fever, thyroid disease and inadequate nutrition, especially insufficient intake of protein. A number of different medications have been implicated in the etiology of telogen effluvium. These include anticoagulants, retinoids (or excess vitamin A), lithium and beta blockers among others. The list of potentially causative drugs continues to grow.

The diagnosis of telogen effluvium can be made by a physician experienced in treating patients with hair disorders after a thorough discussion of the patient's medical history and examination of the hair and scalp. The physician may elect to perform a "hair pull test" or a biopsy of the scalp. Either or both should reveal an increase in the percentage of telogen hairs found. Telogen hairs can be identified by the small, barely perceptible hair bulb on the end of the hair. They are also referred to as club hairs.

Treatment of telogen effluvium is dictated by its cause whenever it is known. The shedding experienced after pregnancy or the cessation of oral contraceptive therapy is self limited and will resolve without treatment. An effluvium caused by a systemic illness is treated by treating the illness. Nutritional deficiencies should be corrected. If the effluvium is caused by a particular drug, the use an alternative medication should be considered. When the problematic medication is stopped, the shedding will persist for several months. (However, it is important to remember that it may not be possible to find a medically acceptable substitute for the medication causing the effluvium).

Topical minoxidil solution (two percent or five percent) is a useful treatment for a significant number of patients with chronic telogen effluvium. It is applied twice a day and exerts its effect in approximately three months. Minoxidil can be helpful as it can prolong the anagen stage of the hair cycle. Finasteride is not beneficial in treating telogen effluvium, unless it is caused by androgenetic alopecia in a male.


References:

  • Olsen, EA. Hair Disorders. In Freedberg, IM et al (eds).
    Dermatology in General Medicine, 5th Edition , McGraw-Hill, New York. p 736, 1999
  • Whiting, DA. Chronic telogen effluvium:
    Increased scalp hair shedding in middle-aged women.
    Journal of the American Academy of Dermatology 35(6): 899-906 ,1996

The following are frequently asked questions on telogen effluvium. The information provided is not meant to be a substitute for the information obtained by an evaluation and discussion with a physician, but merely to encourage understanding of this condition. No questions regarding individual scenarios will be answered by the NAHRS. A patient should undertake no changes in treatment without discussion first with his/her physician.

  1. I recently gave birth and have been losing a lot of hair over the past month. Will I go bald?
    Excess shedding of scalp hair in this situation is not uncommon. This condition is called a post-partum telogen effluvium. It is believed to be caused by the dramatic shift in hormones associated with the end of pregnancy. The shedding usually peaks three to four months after childbirth and then improves with a return to normal in six to twelve months. It is very unusual for a post-partum telogen effluvium to result in visible "baldness". A similar episode of shedding can be seen upon the cessation of oral contraceptives.

  2. Does chemotherapy cause telogen effluvium?
    No, most chemotherapy induced hair loss is from loss of actively growing hairs, i.e. hairs in the anagen stage of the hair growth cycle. Telogen effluvium is caused by an abrupt shift of an increased number of growing hairs into the resting or telogen stage. This explains the fact that hair loss from chemotherapy occurs shortly after the administration of the medication whereas the hair loss in telogen effluvium does not occur for three to four months after exposure to the inciting agent.


  3. I shed hair excessively for three to 4 months once or twice a year. Is there any treatment for this condition?
    The best course of action for you to take is to see a physician experienced in treating hair disorders. Your brief description of excess shedding is consistent with a diagnosis of Telogen Effluvium. However, more than one disorder of the scalp or hair can cause shedding. A complete medical history and a physical examination are required to confirm the diagnosis. Also, a medical evaluation may uncover a specific avoidable cause for you hair loss.

    In addition to taking a medical history and performing an examination of the hair and scalp, your physician may elect to perform a "hair pull test" or a biopsy of the scalp. Either or both should reveal an increase in the percentage of telogen hairs found if Telogen Effluvium is the correct diagnosis.

    If the excess shedding does not lead to a cosmetically troubling decrease in scalp hair density, no treatment is needed. However, if the shedding or thinning is troubling, treatment with topical minoxidil solution can be useful to decrease the shedding. Minoxidil solution should be applied twice a day. It takes approximately three months for a decrease in shedding to be seen.

    Interestingly, an increase in shedding is often noted approximately three to five weeks after initiating therapy with minoxidil solution. This temporary increase in shedding is short lived and is thought to be do to an acceleration of hairs into a new cycle of growth. It seldom leads to a noticeable decrease in hair density.

    Treatment with minoxidil solution must be continued to maintain benefit unless the telogen effluvium resolves. Should your telogen effluvium resolve, continued treatment would not be necessary.

  4. Is telogen effluvium inherited?
    Telogen effluvium is not believed to be inherited. It is a reaction to some type of inciting drug or event. An exception to this rule is seen in patients with inherited hair loss (e.g., female pattern hair loss or androgenetic alopecia). In these patients, the progressive miniaturization of their hair is accompanied by a shorter period of time when the hairs are in the growth stage and therefore an increased number of hairs will be in telogen.
   
 
Intro l Topic List
Meetings & Calendar l News l FAQs l Current Studies l Publications l Membership
Support NAHRS l Community
l Privacy Statement